Hail, Emmet
- When
- July 9, 8:02 PM CST
- Where
- Emmet County, 1.66 mi WSW of Wallingford
- Measured
- 0.88 in hail
- Crop damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 43.320, -94.860
Thunderstorms formed over northwest Iowa near an old outflow boundary left behind from the morning convection. Farther south, the airmass was capped with 700 mb temperatures warming to +15 C on the Omaha, NE sounding at 0000 UTC.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Thunderstorms formed over northwest Iowa near an old outflow boundary left behind from the morning convection. Farther south, the airmass was capped with 700 mb temperatures warming to +15 C on the Omaha, NE sounding at 0000 UTC. The atmosphere was slow to recover after the morning convection, but did destabilize to where there was 1000 to 2000 J/kg of CAPE and the lifted indices falling to -4 to -7 C. Downdraft CAPE was not all that impressive, in the 500 to 800 J/kg range. The effective shear in the area was 30 to 45 kts with CAPE in the -10 to -30 C. layer of the atmosphere around 300 J/kg. Thunderstorms formed over southeast South Dakota and moved into northwest Iowa during the evening. The storms were quite strong and produced very large hail to the west of the DMX CWA. They weakened as they moved into a less favorable environment in the DMX CWA. The freezing level was quite high at nearly 15,000 feet, making it difficult for large hail production from the weakening storms. Several locations in Emmet County reported dime to nickel size hail with the storms. In Kossuth County, the storms intensified some and produced quarter size hail. Intense rainfall occurred with some of the storms. In Estherville for example, about 2.5 inches of rain fell in about one and one half hours. Deep moisture was in place in the atmosphere with 1.7 inches of precipitable water available. Thunderstorms continued to develop across northern Iowa into the early morning hours. The hail event transitioned into more of a wind event after midnight. Winds of 60 MPH plus hit the Waterloo area resulting in considerable tree limb damage. A semi-tractor trailer was overturned just northwest of Waterloo by the high winds. Power outages were widespread across Black Hawk County. Shortly after the event it was reported that nearly 20% of Black Hawk County was without power due to the wind damage. Power poles were on fire in Waterloo. Significant damage occurred in the Cedar Falls area as well. At least 350 trees were damaged in the city of Cedar Falls. One hundred of those were on the University of Northern Iowa campus. High winds near 100 MPH toppled a radio station tower. Damage around the city was extensive with numerous trees toppled, falling onto houses and cars. High winds damaged a garage in Cedar Falls. In addition, high winds caused considerable damage around town with 9000 homes without power at one point in the Waterloo/Cedar Falls area. Media reports indicated that the damage totals in the Waterloo/Ceder Falls areas exceeded $5 million. Fortunately there were no injuries reported. In addition to the property damage, wind speeds were high enough to cause extensive crop damage at several locations. By mid August, a Federal Disaster Declaration was made for Black Hawk County due to the extensive wind damage in the county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 9, 5:42 PM CST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 642 PM CDT THU JUL 9 2009 .SHORT TERM...TONIGHT ANOTHER CHALLENGING FORECAST PERIOD TONIGHT. CURRENTLY...CONVECTION IN FAR NORTHWEST IOWA IS DIMINISHING SOMEWHAT AS IT APPROACHES OUR FORECAST AREA IN LESS FAVORABLE AIRMASS. IN THE SOUTHEAST...STILL GETTING SOME WIND GUSTS IN THE 40S ON BACK EDGE OF RAIN AIDED BY STRONG ISALLOBARIC COUPLET ACROSS STATE. PRIMARY SEVERE THREAT WILL LIKELY HOLD OFF UNTIL EARLY EVENING NORTHWEST UNTIL INSTABILITY/MOISTURE CONVERGENCE WILL BECOME MORE FAVORABLE ALONG AND AHEAD OF THE MAIN SYNOPTIC BOUNDARY. TORNADO THREAT IS IFFY...BUT CERTAINLY POTENTIAL THERE FOR VERY LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. THE MAIN HEAVY RAIN THREAT WILL LIKELY BE FOCUSED ON THE NORTHERN THIRD TO HALF OF THE FORECAST AREA OVERNIGHT...WITH GENERAL 1 TO 2 INCH AMOUNTS COMMON AND ISOLD 3-4 INCH TOTALS NOT OUT OF THE QUESTION. FLASH FLOODING WILL BE POSSIBLE WITH LOCALLY EXTREME RAINFALL RATES AND SOME LOCATIONS IMPACTED BY NUMEROUS ROUNDS OF STORMS. LATER OVERNIGHT...THERE COULD BE ONE OR MORE THUNDERSTORM COMPLEXES AFFECTING CENTRAL AND SOUTHERN IOWA PER SWODY1 DISCUSSION. .LONG TERM...FRIDAY THROUGH THURSDAY DIFFICULT FORECAST FOR FRIDAY/EARLY FRIDAY NIGHT REGARDING CONVECTIVE DEVELOPMENT. ONE OR MORE MCS/S POSSIBLE TONIGHT MAY LINGER IN OUR EASTERN COUNTIES AROUND AND SHORTLY AFTER 12Z...PROMPTING HIGH CHANCE POPS FOR THE FRIDAY MORNING PERIOD. ALSO...WEAK FRONTAL/OUTFLOW BOUNDARIES WILL BE FOUND ACROSS THE AREA AFTER OVERNIGHT/MORNING STORMS. DESTABILIZATION BY AFTERNOON WILL ALLOW RENEWED THUNDERSTORM DEVELOPMENT WITH FAVORED LOCATIONS NEAR THESE BOUNDARIES AND SHEAR PROFILES WILL BE SUPPORTIVE OF SEVERE WEATHER. HOWEVER...THE DEGREE AND TIMING OF DESTABILIZATION IS COMPLICATED BY THE AFTER EFFECTS OF THE MORNING STORMS AND RESULTANT LOCATION OF THE FRONT/OUTFLOW BOUNDARIES. IT APPEARS THAT THE MOST LIKELY GENERAL LOCATION FOR THE PRIMARY FRONTAL BOUNDARY WILL STRETCH ROUGHLY WEST TO EAST ACROSS SOMEWHERE NEAR THE HIGHWAY 30 TO HIGHWAY 20 CORRIDORS. HAVE INCREASED POPS TO LIKELY IN THIS AREA FRIDAY AFTERNOON AND SOLID CHANCE EVERYWHERE ELSE TO ACCOUNT FOR UNCERTAINTY IN BOUNDARY LOCATIONS. AFTERNOON/EVENING STORMS WILL MOVE OUT OF THE AREA AFTER 00Z AND EXIT MOST OR ALL OF OUR AREA BY 06Z FRIDAY NIGHT. HIGH PRESSURE WILL SET UP ACROSS NORTHERN/NORTHEASTERN IOWA BEHIND THE FRONT PROVIDING DRIER AND COOLER CONDITIONS FROM EARLY SATURDAY MORNING INTO SUNDAY MORNING. VARIOUS MODELS ARE ATTEMPTING TO SPIT OUT LIGHT QPFS IN OUR FAR SOUTHERN AND WESTERN COUNTIES AT VARIOUS TIMES DURING THIS PERIOD...HOWEVER WITH THE HIGH NEARBY AND FORECAST SOUNDINGS INDICATING RELATIVELY DRY AND STABLE CONDITIONS FOR THE MOST PART...HAVE KEPT THE FORECAST DRY AT THIS TIME. BY MONDAY THE HIGH WILL BE MOVING AWAY TO THE EAST WITH SURFACE FLOW COMING AROUND TO SOUTHEASTERLY AND GRADUAL DESTABILIZATION OCCURRING. CONCURRENTLY THE GFS AND ECMWF ARE BRINGING MORE MID-LEVEL SHORTWAVES AROUND THE PERIPHERY OF THE RIDGE...PROVIDING ADDITIONAL STORM CHANCES MONDAY AND MONDAY NIGHT. A STRONGER WAVE AND ATTENDANT SURFACE LOW/TROUGH WILL CROSS OUR AREA SOMETIME TUESDAY...WITH HIGH PRESSURE BEHIND IT BRINGING DRIER WEATHER ON WEDNESDAY. && .AVIATION...10/00Z COMPLICATED WX STTN WITH NMRS OUTFLOW BNDRYS AROUND DUE TO EARLIER CONVECTION. TSRA OVR NRN IA IN THE KFOD-KMCW-KALO AREAS SHUD ABATE BY THE MID EVE HRS WITH ANOTHER ROUND DVLPG WITH APCH OF CDFNT AFT 06Z. FEEL AREA OF TSRA WL DROP SEWD AND AFFECT THE NRN TAFS IN THE 07-11Z TIMEFRAME AND THE SRN TAF SITES IN THE 10-10Z TIMEFRAME. EXPECT TO SEE A GENL BRK IN THE ACTION FOR A FEW HRS ON FRI...BUT WITH CDFNT DROPPING SWD XPCT TO SEE A SQLN DLP ALNG CDFNT WITH STG CONCECTION LKLY FOR A 2 TO 4 HR PD WITH FROPA. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...KINNEY AVIATION...MS JUL 09 LONG TERM...LEE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 351 PM CDT THU JUL 9 2009 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-101100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 351 PM CDT THU JUL 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER NORTHWEST IOWA LATE THIS AFTERNOON INTO THE EVENING...AND SPREAD SOUTHEAST ACROSS THE STATE OVERNIGHT. THROUGH SUNSET...LARGE HAIL...DAMAGING STRAIGHT LINE WINDS TO 70 MPH...AND ISOLATED TORNADOES ARE ALL POSSIBLE. THE MAIN THREAT AREA THROUGH MID EVENING IS WEST OF A FOREST CITY TO CRESTON LINE. OVERNIGHT...ONE OR MORE THUNDERSTORMS COMPLEXES ARE EXPECTED TO IMPACT PORTIONS OF CENTRAL AND SOUTHERN IOWA...WITH THE MAIN THREATS OF DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. HEAVY RAINFALL IS ALSO EXPECTED TONIGHT...MAINLY ALONG AND NORTH OF HIGHWAY 20. ISOLATED 3 TO 4 INCH RAINFALL AMOUNTS COULD PRODUCE SOME FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS CHANCES CONTINUE FRIDAY INTO FRIDAY NIGHT THROUGHOUT THE AREA. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH THIS ACTIVITY AS WELL...WITH ALL TYPES OF SEVERE WEATHER POSSIBLE. THUNDERSTORM CHANCES RETURN TO THE FORECAST LATE SUNDAY NIGHT INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING...AND POSSIBLY AGAIN FRIDAY. LEE/KINNEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 400 PM CDT THU JUL 9 2009 IAZ015-023-092115- PALO ALTO-POCAHONTAS- 400 PM CDT THU JUL 9 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN POCAHONTAS AND SOUTHERN PALO ALTO COUNTIES UNTIL 415 PM CDT... AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHEAST OF LAURENS...OR 25 MILES SOUTHEAST OF SPENCER...MOVING EAST AT 35 MPH. PENNY SIZE HAIL...AND WINDS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM. ..PEOPLE IN THE CITIES OF MALLARD AND PLOVER...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. JOHNSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 427 PM CDT THU JUL 9 2009 IAZ023-024-092200- HUMBOLDT-POCAHONTAS- 427 PM CDT THU JUL 9 2009 ...SIGNIFICANT WEATHER ADVISORY FOR HUMBOLDT AND NORTHEASTERN POCAHONTAS COUNTIES UNTIL 500 PM CDT... AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES NORTHEAST OF POCAHONTAS...OR 28 MILES NORTHWEST OF FORT DODGE...MOVING EAST AT 30 MPH. PENNY SIZE HAIL...AND WINDS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM. ..PEOPLE IN THE CITIES OF ROLFE...BRADGATE...BODE...RUTLAND AND DAKOTA CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. JOHNSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 734 PM CDT THU JUL 9 2009 IAZ005-015-100100- KOSSUTH-PALO ALTO- 734 PM CDT THU JUL 9 2009 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PALO ALTO AND SOUTHWESTERN KOSSUTH COUNTIES UNTIL 800 PM CDT... AT 733 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF EMMETSBURG...OR 31 MILES EAST OF SPENCER...MOVING EAST AT 35 MPH. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... WEST BEND BY 740 PM CDT. WHITTEMORE BY 745 PM CDT. ALGONA AND ALGONA AIRPORT BY 800 PM CDT. MOVE INDOORS AS THIS STORM APPROACHES. PODRAZIK
The Sioux Falls radar (KFSD), 154 km away, was scanning. The volume nearest the first event began at 02:01 UTC.
17 thunderstorm wind, 6 hail, 4 heavy rain. Local standard time, as filed.
Winds also reported as gusting to 40 MPH with heavy rain.
Worth County EM reports widespread damage around Manly with trees and branches down and corn flattened to the ground.
Worth County EM relayed 3.5 inches of rain overnight with 2.5 of it falling in 20 minutes.
Extensive crop damage was reported northwest of Waverly.
Rainfall of 3.02 inches. Twenty four hour total, but nearly all in past 3 hours.
Corn was flattened and tree limbs were down a mile west of Sumner by estimated 60 MPH wind.
A roof was blown off a shed.
Trees and large limbs were down.
A strong thunderstorms bowed out and damaged a garage in Cedar Falls. Other damage around the city was extensive.
Widespread damage from Cedar Falls to the Waterloo Airport.
Six inch diameter tree branches were down and a radio station tower collapsed.
Semi blown off road on highway 218 at the lone tree exit.
A tree and large branches blown down along Franklin St in Cedar Falls.
Trees were reported down on houses and cars with power lines down. Report received from KWWL TV.
Trees were blown down, the power was out, and fences were blown down.
Air traffic controller reports trees, estimated 3-4 feet in diameter, uprooted at the airport. Limbs, estimated 8-10 inches in diameter were blown down. Some hangar doors were bent in and a helicopter was blown into a fence.
Blinding rain, along with small hail was reported. Three inch tree branches were blown down.
A semi-tractor trailer was blown over at the intersection of Washington and Broadway. Power was out in numerous places in Waterloo.
The power was out as well.
Storm total rainfall of 4.80 inches from late last night into the morning.
Rainfall of 2.30 inches from late last night into the morning.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170406, 170407, 170408, 170409, 170411, 170412, 170587, 170588, 176753, 170582, 170585, 170586, 170584, 176735, 176737, 170583, 170591, 170592, 170589, 170590, 170593, 170610, 170413, 170415, 170414, 178778, 178779.